Herbal medicines have become popular in recent years as people seek out natural remedies to better their health, but many of those supplements can cause dangerous side effects when mixed with certain medicines or health conditions, says a new study.
Researchers from the University of Leeds evaluated several different kinds of five commonly used remedies—St. John's wort, Asian ginseng, Echinacea, garlic and Gingko—from popular pharmacies and health food stores. While typically safe, all five products can cause problems in people who take certain medications or suffer from particular diseases.
The scientists also looked for key safety messages, like the seal from the U.S. National Center for Complementary and Alternative Medicine,and warnings about interactions and side effects.
They found that 93 percent of the tested products did not meet standard safety and quality requirements and more than half were marketed as food supplements. Only three of the 68 evaluated products contained an acceptable amount of safety information, researchers said.
"Most of the herbal medicine products studied did not provide key safety information which consumers need for their safe use," researchers wrote in the study, published in the journal, BMC Medicine. "Potential purchasers need to know, in both the short term and the long term, how to purchase herbal products which provide the information they need for the safe use of these products."
Experts noted several adverse effects when combining particular herbal remedies with other medications or health conditions. For example, St. John's wort can decrease the effectiveness of birth control pills and warfarin, an anticoagulant. Asian ginseng, often used to treat fatigue and stress, should not be taken by diabetics as it can meddle with a person's blood sugar levels. Gingko and Echinacea can cause severe allergic reactions and even garlic may interfere with drugs that treat HIV.
"Herb-drug interactions represent a serious problem," said Barrie Cassileth, chief of integrative medicine service at Memorial Sloan-Kettering Cancer Center in New York. "Herbal supplements often interact with prescription medications, and many cause serious unwanted side effects, such as interfering with coagulation of the blood. Our policy is to avoid herbal supplements if you are on prescription medication."
But other experts said supplement warnings would be too cumbersome, and many people wouldn't read them anyway.
Dr. Donald Levy, medical director of the Osher Clinical Center at Brigham and Women's Hospital in Boston, said the study's theoretical data should be backed up with patient experiences to find out if this a significant problem in the medical community.
"This makes me think there should be some generic universal warning because if we're going to have specific labeling for every herbal product out there, it could get crazy," said Levy.
Levy also noted that the study does not touch upon the many benefits of herbal remedies. He often prescribes ginger to patients suffering from nausea, licorice root for people taking drugs that cause stomach pains and milk thistle for liver protection in people taking high doses of acetaminophen.